New Hampshire, 2004

Lightning Strike in New Hampshire, May 23, 2004

May 23, 2004 · NWS BOX · 1 event in 1 county or zone

A lightning strike caused a fire that badly damaged a Bedford home in the middle of the night. No one was injured when lightning struck the single-story home's basement, causing a series of electrical failures that started the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A lightning strike caused a fire that badly damaged a Bedford home in the middle of the night. No one was injured when lightning struck the single-story home's basement, causing a series of electrical failures that started the fire. The house was a total loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 22, 3:00 PM EST, 10 hours 40 minutes earlier.

Area forecast discussion, May 22, 3:00 PM EST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SAT MAY 22 2004

.SHORT TERM...TONIGHT AND SUNDAY (THROUGH 00Z MONDAY)
FRONTAL BOUNDARY CURRENTLY LOCATED JUST SOUTH OF THE FORECAST AREA.
MUCH COOLER AIR HAS BEEN USHERED IN ON NNE FLOW BEHIND A SHORT WAVE
DISTURBANCE WHICH DEPARTED THE REGION DURING MIDDAY. ANOTHER BURST
OF WARM AIR ADVECTION AT 850 MILLIBARS WILL CAUSE MORE SHOWER
ACTIVITY TO DEVELOP. IN ADDITION SOME ELEVATED CONVECTION IS
POSSIBLE. NOTED 850 AND 700 MILLIBAR JET MAXIMUMS CROSS THE REGION
FROM THE WEST AROUND 12Z SUNDAY MORNING. IN ADDITION K INDICES RISE
INTO THE MID 30S AND SHOWALTER INDICES TURN NEGATIVE. COLD TOP
CONVECTION NUMBERS RISE TO NEAR 20. HELICITY VALUES (LOW LEVEL
SHEAR) REMAIN HIGH. THEREFORE SCATTERED THUNDERSTORMS ARE NOT OUT
OF THE QUESTION. THE NEXT WAVE SHOULD DEPART THE REGION AROUND
MIDDAY SUNDAY. THIS WAVE SHOULD AGAIN REINFORCE THE COOLER ONSHORE
FLOW ACROSS SOUTHERN NEW ENGLAND SUNDAY AFTERNOON. GREATEST CHALLENGE
ON SUNDAY WILL BE MAXIMUM FORECAST TEMPERATURES ALONG SELECTED
LOCATIONS NEAR THE FRONTAL BOUNDARY. HAVE A DIFFICULT TIME BUYING THE
LATEST MAX T MOS/MAV TEMPS GIVEN THE INHERENT LOW LEVEL INVERSION
(COOL MARINE AIRMASS) AND LACK OF MECHANISM TO LIFT THE FRONT
NORTHWARD. THE MESOETA BUFKIT INDICATES THE LOW LEVEL INVERSION
SHOULD PERSIST ALL DAY SUNDAY THROUGHOUT MOST IF NOT ALL OF THE
FORECAST AREA. THEREFORE SIGNIFICANTLY UNDERCUT MODEL GUIDANCE MAX
TEMPERATURES ON SUNDAY. LEANED CLOSER TO MESOETA MAX TEMPERATURES.

&&

.MEDIUM RANGE (SUN NIGHT THRU THU)...
UNSETTLE WEATHER THIS PERIOD...WITH COOL TEMPS ARRIVING THU.
UNTIL THEN...QUASI STATIONARY FRONT ALONG OUR SOUTH COASTAL WATERS
WILL NOT MOVE MUCH THROUGH SUN NIGHT...GIVEN ZONAL FLOW ALOFT IN
RESPONSE TO PERSISTENT SOUTHEAST RIDGE.  FRONT WILL BEGIN TO
LIFT NORTH SUN NIGHT AS A WARM FRONT...AS FAIRLY STRONG SHORT WAVE
TROF AND ASSOCIATED SURFACE LOW APPROACH NEW ENGLAND FROM THE WEST.
CHANCE OF SHOWERS WILL LINGER INTO MON AS SURFACE LOW AND ASSOCIATED
COLD FRONT MOVES THROUGH THE REGION.

BEST WEATHER DAY OF THE WEEK MAY COME TUE...AS SHORT WAVE RIDGING
BUILDS BEHIND DEPARTING SYSTEM.  ALTHOUGH FAST/PROGRESSIVE FLOW
ALOFT YIELDS NEXT TROF (AND ASSOCIATED CHANCE OF SHOWERS) MOVING
ACROSS NEW ENGLAND TUE NIGHT AND WED.

BY THU...SURFACE LOW AND TRAILING COLD FRONT MOVE OFFSHORE...WITH
LARGE AMPLITUDE UPPER TROF SETTLING OVER NEW ENGLAND.  CHILLY
AIRMASS ASSOCIATED WITH THIS TROF...WITH 850 MB TEMPS ONLY +2/+3C.
GIVEN THE MAGNITUDE OF THIS CHILLY AIRMASS...WE WILL UNDERCUT TEMPS
THU TO MAINLY THE MID AND UPPER 60S...WITH LOWER 70S ACROSS CT.  IN
ADDITION...IT WILL BE A BREEZY DAY THU WITH WINDS FROM THE WEST.

.LONG RANGE (THU NIGHT THRU SAT)...
ALL EXTENDED MODELS APPEAR TO SUPPORT COOLER...DRY AND LESS HUMID
WEATHER THIS PERIOD...AS LARGE AMPLITUDE UPPER TROF MOVES ACROSS THE
NORTHEAST.  THE 00Z OPERATIONAL RUN OF THE GFS OFFERS THE MOST
PROGRESSIVE SOLUTION...WITH THE UPPER TROF EXITING NEW ENGLAND FRI.
ALL OTHER MODELS...INCLUDING THE 00Z GFS ENSEMBLES INDICATE THERE
SHOULD BE SUFFICIENT DOWNSTREAM BLOCKING OVER THE NORTHWEST ATLANTIC
FOR A SLOWER DEPARTURE OF THE UPPER TROF.  THIS TRANSLATES INTO
COOLER... DRY AND LESS HUMID WEATHER PROBABLY LINGERING INTO SAT.
IN ADDITION...AIRMASS MAY BE COOL ENOUGH (ALONG WITH CLEAR SKIES AND
LIGHT WINDS) FOR A POSSIBLE FROST FRI MORNING.

.AVIATION...
LOW CLOUDS AND FOG WILL PERSIST TONIGHT AND SUNDAY DUE TO A LOW
LEVEL INVERSION ASSOCIATED WITH THE QUASI STATIONARY FRONTAL
BOUNDARY.

&&

.MARINE...
FOR TONIGHT AND SUNDAY...SEAS HAVE INCREASED TO AROUND 5 FT AT THE
BOSTON LIGHT STATION DUE TO NNE SWELL. WILL CARRY A SMALL CRAFT
ADVISORY THROUGH THIS EVENING FOR SEAS FROM MERRIMACK RIVER TO
PLYMOUTH OUT TO 40 NM. OTHERWISE WINDS AND SEAS EXPECTED TO REMAIN
BELOW SMALL CRAFT CRITERIA.

FOR SUN NIGHT THRU THU...WINDS MAY BRIEFLY PICK UP TO 25 KT FROM THE
SOUTHWEST MON AFTERNOON AHEAD OF COLD FRONT.  OTHERWISE EXPECT
FAIRLY LIGHT WIND AND SEAS THRU WED.  BY THU...STRONG COLD AIR
ADVECTION MAY SUPPORT 25 KT WEST WINDS THU...ESPECIALLY NEAR SHORE
GIVEN WARMER LAND THAN OCEAN TEMPS.

&&

CT...NONE.
MA...NONE
NH...NONE.
RI...NONE
MARINE...SMALL CRAFT ADVISORY THIS EVENING ANZ250 MERRIMACK RIVER TO
PLYMOUTH MA OUT TO 40 NM.

SHORT TERM...STRAUSS
LONG TERM...NOCERA
Hazardous weather outlook, May 22, 5:56 AM EST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
656 AM EDT SAT MAY 22 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221600-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
656 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING RISK ARE
POSSIBLE TODAY...MAINLY IN WESTERN AREAS...AND ANYWHERE IN SOUTHERN
NEW ENGLAND TONIGHT.  STRONG THUNDERSTORMS MAY FORM WELL TO THE WEST
AND SOUTH OF OUR AREA...AND WE WILL KEEP A CLOSE EYE ON THESE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH NEXT FRIDAY)...
THERE IS AN INCREASING POTENTIAL FOR FLASH FLOODING SUNDAY
THROUGH TUESDAY...AS A STRONG FRONT OSCILLATES OVER SOUTHERN NEW
ENGLAND.  SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AND
OVER TIME...IF THE SAME AREA GETS HIT OVER AND OVER AGAIN BY
THUNDERSTORMS...FLASH FLOODING COULD OCCUR.  LOCAL AMOUNTS OF UP TO
3 OR 4 INCHES ARE POSSIBLE BY EARLY NEXT WEEK.

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS IN
MAINLY WESTERN PORTIONS OF SOUTHERN NEW ENGLAND SUNDAY.  THIS WOULD
MAINLY BE FROM STORMS THAT DEVELOP TO OUR WEST AND MOVE EASTWARD
INTO SOUTHERN NEW ENGLAND.  THERE IS A BETTER CHANCE OF SEVERE
THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES THROUGH AND A SURFACE WIND SHIFT APPROACHES
THE AREA.

ANOTHER COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...PRODUCING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
COULD BE NEEDED SUNDAY AND ESPECIALLY MONDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

GAF

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
May 23, 1:40 AM EST
Where
Hillsborough County, Bedford
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393095.